Kentucky, 2016Damaging Wind in Kentucky, May 29, 2016
May 29, 2016 · NWS PAH · 1 event in 1 county or zone
A well-developed, compact 500 mb shortwave moved eastward from the Upper Mississippi Valley to the Upper Midwest. Isolated thunderstorms developed with afternoon heating along the tail end of the shortwave.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well-developed, compact 500 mb shortwave moved eastward from the Upper Mississippi Valley to the Upper Midwest. Isolated thunderstorms developed with afternoon heating along the tail end of the shortwave. One of the storms produced significant wind damage in Webster County near Dixon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 1:10 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, May 29, 1:10 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
210 PM CDT SUN MAY 29 2016
.SHORT TERM...(Tonight through Tuesday night)
Issued at 210 PM CDT Sun May 29 2016
A weak surface trough extended from roughly Mount Carmel to Marion
Illinois to Cape Girardeau and Poplar Bluff Missouri early this
afternoon. Forcing is rather weak, but with surface-based CAPE
values from 2500-3000 J/kg, isolated thunderstorms will remain
possible along and ahead of the trough through the remainder of
the afternoon. A small chance of thunderstorms continues into
early evening-- mainly across portions of southern Indiana and
east of the Land Between the Lakes in western Kentucky.
The remainder of the night into Tuesday, weak ridging aloft will
work its way east from the Plains into the Middle Mississippi and
Lower Ohio Valleys as high pressure take hold at the surface. A
somewhat drier atmospheric profile beneath this ridge should
result in mainly dry conditions through the period, though a few
showers and storms cannot be completely ruled out across the Ozark
foothills of southeast Missouri.
Energy currently over the Pacific Northwest will develop into an
upper level low as it shifts east into the northern Plains. As the
trough south of this low approaches, chances for showers and
thunderstorms will begin to increase in earnest from west to east
by late Tuesday night into mid week.
Temperatures will be quite warm through the near term. Expect
highs in the mid to upper 80s and lows in the lower to mid 60s.
This is in the ballpark of a model consensus blend.
.LONG TERM...(Wednesday through Sunday)
Issued at 210 PM CDT Sun May 29 2016
Thunderstorm chances will increase through the middle part of the
week as a cold front pushes SE across the FA. The passage of the
cold front late in the week is somewhat uncertain, at least in its
potentially lingering impacts on the S/SE part of the FA. Will lean
toward the latest GFS solution of slowing the frontal passage and
keeping it close enough to continue low POPs in the S/SE through at
least Thu night. Once a second 500mb trough sweeps through the OH
Valley Friday the front should be far enough south to negate the
need for continued POPs.
Models differ somewhat on timing of another cold front late next
weekend, but thunderstorm chances will be introduced beginning
Sunday as all models have it close enough by then to warrant POPs.
Otherwise the summerlike pattern will transition to cooler/slightly
below normal temps after Wednesday as the impacts of the post
frontal air occur.
&&
.AVIATION...
Issued at 1250 PM CDT Sun May 29 2016
Scattered to occasionally broken VFR ceilings are expected this
afternoon. Isolated thunderstorms remain possible as a weak surface
trough moves southeast through the area. Southwest winds AOB 10
knots will shift to the northwest behind the trough later this
afternoon and then become light and variable through Monday. VFR
conditions should prevail tonight and Monday, but the formation of
late night patchy fog cannot be ruled out in favored locations.
However, coverage should be less than last night with a somewhat
drier air mass in place.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RJP
LONG TERM...RS
AVIATION...RJP
Hazardous weather outlook, May 29, 2:43 AM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
343 AM CDT SUN MAY 29 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
343 AM CDT SUN MAY 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS, MAINLY THIS AFTERNOON
AND EVENING ACROSS SOUTHWEST INDIANA, WEST KENTUCKY AND SOUTHEAST
ILLINOIS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SMALL CHANCE OF THUNDERSTORMS MEMORIAL DAY ACROSS THE
OZARK FOOTHILLS OF SOUTHEAST MISSOURI. TUESDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS AREA WIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 29, 2:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CDT SUN MAY 29 2016
KYZ015-292115-
WEBSTER KY-
342 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WEBSTER COUNTY
UNTIL 415 PM CDT...
AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIXON...OR 11 MILES NORTH OF PROVIDENCE...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3751 8779 3760 8778 3762 8760 3749 8761
TIME...MOT...LOC 2042Z 271DEG 9KT 3756 8772
DB
Local storm report, May 29, 2:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL EVANSVILLE 37.98N 87.54W
05/29/2016 E0.75 INCH VANDERBURGH IN TRAINED SPOTTER
RANGING FROM PEA SIZE TO PENNY SIZE...SOME SMALL BRANCHES
LESS THAN AN INCH IN DIAMETER DOWN AS WELL
&&
BP2Special weather statement, May 29, 2:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SUN MAY 29 2016
INZ086-087-KYZ018-292130-
WARRICK IN-VANDERBURGH IN-HENDERSON KY-
344 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VANDERBURGH...
SOUTHWESTERN WARRICK AND NORTHEASTERN HENDERSON COUNTIES UNTIL 430 PM
CDT...
AT 342 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER EVANSVILLE...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...NEWBURGH AND MELODY HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3797 8723 3795 8723 3795 8724 3793 8727
3788 8727 3789 8730 3783 8732 3789 8758
3802 8756 3800 8718
TIME...MOT...LOC 2042Z 274DEG 18KT 3796 8749Thunderstorm Wind, Webster
- When
- May 29, 2:45 PM CST
- Where
- Webster County, Dixon to 1.45 mi SSW of Dixon
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $38,000
- Reported by
- Trained Spotter
- Coordinates
- 37.520, -87.700
Near and south of Dixon along U.S. Highway 41A, several trees were down, roofs were damaged, and a small farm building was destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 29 to 31, 20161 death · $747,000 · 2 in hail · 33 events
- Hail and Heavy Rain in Nebraska, May 29, 2016$535,000 · 1.75 in hail · 21 events
- Hail in Kansas, May 29, 2016$545,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Oklahoma, May 29, 20161 injured · $95,000 · 2.75 in hail · 14 events
- Flash Flood and Damaging Winds in New York, May 29, 2016$133,000 · 50 kt wind · 7 events
- Flash Flooding in New York, May 29, 2016$100,000 · 2 events
- Flash Flood and Flooding in Ohio, May 29 to 30, 2016$63,000 · 50 kt wind · 9 events
- Damaging Wind in Florida, May 29, 2016$50,000 · 1 event
- Flash Flooding and Hail in Texas, May 29, 20162.75 in hail · 30 events
- Flash Flood and Lightning Strike in North Carolina, May 29, 20161 injured · $25,000 · 2 events
- Dust Storm and Hail in Texas, May 29 to 30, 2016$21,000 · 2.75 in hail · 8 events
- Hail in Nebraska, May 29, 20161.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630045.